Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 58, NWS Midland/Odessa, TX

September 22, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 22, 2010, 10:29 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2010, 10:29 PM MDT (04:29 UTC)
Expired
Sep 23, 2010, 1:30 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2010-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2010-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 5:54 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 22, 5:54 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT WED SEP 22 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ACROSS EASTERN NEW MEXICO SOUTH TO THE
WESTERN PERMIAN BASIN WILL LIKELY IMPACT THE KHOB AND KINK
TERMINALS BETWEEN 00Z-06Z THIS EVENING WITH TEMPO MVFR CONDITIONS.
OTHERWISE EXPECT MVFR CEILINGS TO DEVELOP AT ALL THE TERMINALS
BY 06Z AND LASTING INTO THE 15Z-18Z THURSDAY TIME FRAME. WENT
WITH A TEMPO GROUP FOR THUNDERSTORMS FOR MVFR CONDITIONS AT KCNM
FROM 06Z-10Z TONIGHT WITH PROB30 GROUPS AT MOST OTHER TERMINALS
BETWEEN 10Z-16Z.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT WED SEP 22 2010/

DISCUSSION...
UPCOMING CONCERNS WITH THIS FORECAST PACKAGE INCLUDE HEAVY RAIN
POTENTIAL THROUGH THE WEEKEND ACROSS PORTIONS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO.

SOUTHWEST FLOW ALOFT CONTINUES TO INCREASE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS AFTERNOON...IN ADVANCE OF AN UPPER LEVEL
TROUGH MOVING ACROSS THE WESTERN U.S. TROPICAL DEPRESSION GEORGETTE
IS MOVING NORTHWARD ACROSS THE GULF OF CALIFORNIA/BAJA REGION.
REGIONAL RADAR IMAGERY SHOWS SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS DEVELOPING ACROSS FAR WEST TEXAS AND MUCH OF THE STATE
OF NEW MEXICO WITHIN THE MOIST SOUTHWEST FLOW REGIME THIS AFTERNOON.
ISOLATED SHOWERS HAVE DEVELOPED AS FAR EAST AS THE UPPER TRANS PECOS
REGION. OTHERWISE...SKIES REMAIN MOSTLY CLOUDY ACROSS MOST OF THE
FORECAST AREA WITH GUSTY SOUTH TO SOUTHEAST WINDS.

MOISTURE ASSOCIATED WITH GEORGETTE WILL BECOME ABSORBED IN THE UPPER
LEVEL TROUGH AND WILL SPREAD ACROSS NEW MEXICO AND MUCH OF WEST
TEXAS TONIGHT INTO THURSDAY MORNING. RAIN CHANCES WILL BE MOST
PROMINENT ACROSS THE VAN HORN CORRIDOR...GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS TONIGHT...WITH AT LEAST A CHANCE OF
SHOWERS AND THUNDERSTORMS SPREADING AS FAR EAST AS THE PERMIAN
BASIN/LOWER TRANS PECOS REGION BEFORE SUNRISE. THE PRIMARY HAZARD
TONIGHT WILL BE LOCALLY HEAVY RAIN AND POTENTIAL FLOODING ACROSS THE
WESTERN THIRD OF THE CWFA LATE TONIGHT INTO THURSDAY MORNING. WE
HAVE THE HIGHEST QPF DRAWN ALONG AND WEST OF A LINE FROM THE EDDY
COUNTY PLAINS TO THE DAVIS MOUNTAINS AND MARFA PLATEAU REGION...
AND HAVE MENTIONED LOCALLY HEAVY RAIN IN THE GRIDS ACROSS THESE
LOCATIONS. WE DID CONSIDER A FLASH FLOOD WATCH FOR THESE LOCATIONS...
BUT WITH THE BULK OF MOISTURE/LIFT REMAINING WEST AND NORTH OF THESE
AREAS...ALONG WITH LACK OF RECENT HEAVY RAINFALL HAVE PROMPTED US TO
JUST MENTION FLOODING POTENTIAL IN THE HWO FOR NOW...AND LET LATER
SHIFTS MONITOR PROGRESS AND COVERAGE OF RAINFALL TONIGHT. THE
OVERALL SEVERE POTENTIAL WILL BE LIMITED TONIGHT...BUT WITH DEEP
LAYER SHEAR INCREASING TO AROUND 30 KNOTS...AND AVAILABLE
INSTABILITY...A FEW STRONG STORMS WILL BE POSSIBLE.

THE SHORTWAVE TROUGH AXIS WILL PUSH EASTWARD DURING THE DAY
THURSDAY...AND THE ASSOCIATED MOISTURE AXIS WILL EXTEND FROM THE
EASTERN PANHANDLE THROUGH THE BIG BEND REGION BY LATE THURSDAY
AFTERNOON. RAIN CHANCES WILL REMAIN GOOD ACROSS THE FORECAST AREA
THURSDAY...PRIMARILY WEST IN THE MORNING...THEN ADVANCING EASTWARD
IN THE AFTERNOON. MODERATE TO LOCALLY HEAVY RAINFALL WILL KEEP AN
ELEVATED FLOODING POTENTIAL IN PLACE AGAIN THURSDAY. CLOUD COVER/
PRECIPITATION WILL AGAIN SUPPORT GOING BELOW GUIDANCE NUMBERS FOR
HIGHS THURSDAY. A LINGERING CHANCE OF SHOWERS/STORMS WILL PERSIST
THURSDAY NIGHT...PARTICULARLY FROM THE PERMIAN BASIN/FAR SOUTHEAST
NEW MEXICO PLAINS TO THE SOUTHWEST MOUNTAINS AND BIG BEND REGION.

LINGERING MOISTURE WILL HOLD IN PLACE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO FRIDAY THROUGH THE WEEKEND. A SHORTWAVE TROUGH
TRANSLATING ACROSS THE CENTRAL PLAINS WILL ALSO SEND A COLD FRONT
SOUTHWARD INTO THE REGION FRIDAY. THIS FEATURE WILL LIKELY REMAIN
ORIENTED ACROSS THE FORECAST AREA THROUGH THE WEEKEND. THE
COMBINATION OF THE LOW/MID LEVEL MOIST AXIS AND THE FRONTAL BOUNDARY
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS INTACT THROUGH THE
WEEKEND. LOCALLY HEAVY RAINFALL/FLOODING POTENTIAL WILL CONTINUE
WITH THE BOUNDARY IN PLACE...AND WE HAVE KEPT QPF ELEVATED FRIDAY
NIGHT/SATURDAY. THE CLOUD COVER/PRECIPITATION/BACKED WINDS/COOLER
AIR SUPPORT GOING BELOW MOS NUMBERS FRIDAY AND SATURDAY.

MEDIUM RANGE MODELS REMAIN IN AGREEMENT WITH BUILDING AN UPPER RIDGE
OVER THE PACIFIC NORTHWEST/FOUR CORNERS VICINITY DURING THE EARLY TO
MIDDLE PART OF NEXT WEEK...WHILE AN UPPER LOW BECOMES CUTOFF
SOMEWHERE NEAR THE MISSISSIPPI VALLEY REGION. RAIN CHANCES WILL BE
ON THE DECREASE LATE IN THE EXTENDED PERIOD...AS UPPER RIDGING MAY
BUILD INTO THE FORECAST AREA AND DRIER AIR SETTLES IN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/21
Hazardous weather outlook, Sep 22, 1:12 PM MDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT WED SEP 22 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT WED SEP 22 2010 /112 PM MDT WED SEP 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASING CHANCE OF SHOWERS AND STORMS INTO THE NIGHT.
THERE IS A RICH MOIST AXIS THAT WILL BE VERY NEAR THE GUADALUPE
MOUNTAINS...THE VAN HORN AREA...AND PARTS OF THE EDDY COUNTY
PLAINS THROUGH TONIGHT. SHOWERS AND STORMS ARE LIKELY ACROSS THOSE
AREAS. ALSO THROUGH MID EVENING STORMS WITH HEAVY RAIN WILL BE
POSSIBLE A LITTLE FARTHER EAST ACROSS THE UPPER TRANS PECOS AND
LEA COUNTY. HEAVY RAIN RESULTING LOCALIZED FLOODING AND FLASH
FLOODING WILL BE THE MAIN CONCERN WITH THESE STORMS. SOME STORMS
MAY BE STRONG TOO WITH GUSTY WINDS BUT THE MOST CONCERN IS FOCUSED
AROUND THE POTENTIAL FOR HEAVY RAIN. ALSO HEAVY RAIN WILL BE
FAVORED WELL UPSTREAM OF MANY ARROYOS IN WEST EDDY COUNTY AND
RISES ALONG THOSE ARROYOS WILL BE POSSIBLE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE BEST CHANCE FOR THUNDERSTORMS WILL SHIFT FARTHER SOUTH AND
EAST THURSDAY INTO THE WESTERN PERMIAN BASIN AND MOST OF THE TRANS
PECOS. HEAVY RAIN WILL CONTINUE TO BE THE HIGHEST CONCERN. FRIDAY
THE BEST CHANCE OF STORMS WITH HEAVY RAIN WILL SHIFT EAST COVERING
MOST OF THE PERMIAN BASIN AND PERSISTING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER LOCAL INTEREST
SHOULD KEEP ABREAST WITH THE POTENTIAL FOR LOCAL FLOODING AND
FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:35 PM MDTFlash Flood WarningMAFCulberson3 hr
Sep 23, 2:50 AM MDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more63 hr
Sep 23, 2:12 PM MDTAreal Flood AdvisoryMAFJeff Davis3 hr
Sep 23, 4:54 PM MDTAreal Flood AdvisoryMAFReeves3 hr
Sep 23, 5:14 PM MDTFlash Flood WarningMAFPecos, Reeves, Ward104 min
Sep 23, 5:40 PM MDTAreal Flood AdvisoryMAFBrewster, Pecos4 hr
Sep 22, 6:47 PM MDTAreal Flood AdvisoryMAFEddy118 min
Sep 22, 7:26 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 22, 9:34 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 22, 11:05 PM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 23, 1:42 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 23, 5:37 AM MDTAreal Flood AdvisoryMAFEddy113 min
Sep 23, 6:29 AM MDTFlash Flood WarningMAFEddy3 hr
Sep 23, 9:15 AM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.